Minnesota, 2014

Extreme Cold in Minnesota, February 28, 2014

February 28, 2014 · NWS FGF · 15 events in 15 counties and zones

A very cold air mass settled over the region. Steady northwest winds combined with subzero temperatures to create wind chills from 40 below to 55 below zero.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A very cold air mass settled over the region. Steady northwest winds combined with subzero temperatures to create wind chills from 40 below to 55 below zero. The dangerously cold conditions continued through March 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 3:07 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 28, 3:07 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CST FRI FEB 28 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 305 PM CST FRI FEB 28 2014

FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND WIND CHILLS.
MODELS IN PRETTY GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST.

IN THE NEAR TERM WINDS SLOWLY DIMINISHING FROM VALLEY WEST WITH
NEAR PASSAGE OF COLD ADVECTION AND SURFACE PRESSURE RISE MAXIMA.
COULD SEE SOME BRIEF WINDS APPROACHING WIND ADVISORY CRITERIA
HOWEVER WITH NO SIGNIFICANT RESTRICTION TO VSBY IN BLSN WILL
CANCEL WIND ADVISORY.

MAIN CONCERN WILL BE TEMPERATURES AND WIND CHILLS. SOME SERIOUSLY
COLD AIR WILL SPREAD INTO THE FA THROUGH SATURDAY. 925MB
TEMPERATURES OF -30C AND GREATER WILL BE OVER FA BY MORNING. MIXING
WILL PREVENT THE OPTIMAL CONDITIONS FOR COLDEST MINIMUMS HOWEVER
WITH 8 TO 15KTS OF WIND EXPECTED HAZARDOUS/DANGEROUS WIND CHILLS
TO AFFECT FA THROUGH SATURDAY. WILL RUN WITH WIND CHILL WARNING
FOR AREAS ALONG AND NORTH OF HIGHWAY 200 WITH ADVISORY FARTHER
SOUTH AS SOME CLOUD COVER FROM CENTRAL PLAINS WAVE MAY TEMPER
MINIMUMS ACROSS THE SOUTHERN FA.

MAINTAINED WIND CHILL HEADLINES TO 19Z SATURDAY HOWEVER SOME SORT
OF HEADLINES WILL LIKELY NEED TO BE EXTENDED THROUGH REMAINDER OF
THE DAY AND LATER PERIODS. WILL SEE SOLAR TOMORROW HOWEVER WITH
COLD START EXPECT MAXIMUM TEMPERATURES GENERALLY FROM 5 TO 10
BELOW.

COLUMN BEGINS TO SLOWLY MODERATE SATURDAY NIGHT HOWEVER WITH
MEASLY TEMPERATURE RECOVERY DURING THE DAY WILL SEE ANOTHER COLD
NIGHT. WILL BE ENOUGH OF A BREEZE TO WARRANT CONTINUATION OF WIND
CHILL HEADLINES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 305 PM CST FRI FEB 28 2014

ANOTHER COLD DAY SUNDAY HOWEVER WITH CONTINUED SLOW WARMING OF
COLUMN TEMPERATURES SHOULD GET CLOSE TO ZERO...ABOUT 30 DEGREES
BELOW AVERAGE.

HIGH SETTLES IN OVER FA SUNDAY NIGHT. WINDS SHOULD BE LIGHT
ALLOWING TEMPERATURES TO ONCE AGAIN DROP OFF TO 20 BELOW OR
COLDER.

SURFACE HIGH SHIFTS TO THE EAST MONDAY SETTING UP RETURN FLOW WITH
WARM ADVECTION. SOME CLOUD COVER MAY ALSO HELP TO GET TEMPERATURES
FINALLY ABOVE ZERO.

NW UPPER FLOW PATTERN WITH A SERIES OF WEAK WAVES COUPLED WITH EARLY
AND MIDWEEK WARM ADVECTION RESULTING IN EXTENDED PERIOD OF LOW POPS
FOR NEXT WEEK...MAINLY ACROSS THE WEST. LEAST CONFIDENCE IN LIGHT
SNOW ATTM WOULD BE TUE WITH SFC HIGH MOVING OFF TO THE EAST AND
WEAKENING RIDGING ALOFT UPSTREAM. HOWEVER RETURN FLOW SHOULD
INCREASE TUE NIGHT AND WED...GIVING DAYTIME WED THE MOST PROBABLE
CHANCE OF SNOW NEXT WEEK. THE GFS ACTUALLY BRINGS A CLIPPER SYSTEM
INTO THE NORTHERN TIER WED INTO WED NIGHT...WHICH THE ECMWF KEEPS AS
A WEAKENING LOW MOVING ACROSS SASK AND INTO MB. OVERALL
THEME...THEREFORE...IS A WARMER WEEK AHEAD WITH CHANCES OF SNOW ON
AND OFF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1230 PM CST FRI FEB 28 2014

A SIGNIFICANT WIND SHIFT WILL BE THE MAIN ISSUE THIS AFTERNOON FOR
SITES EAST OF THE VALLEY. A COLD FRONT WILL MOVE INTO THE TVF/BJI
AREAS JUST AFTER NOONTIME...RESULTING IN A SOUTHEAST TO NORTHWEST
WIND SHIFT. AS THE WINDS PICK UP...VSBYS FROM A COMBINATION OF
BLOWING SNOW AND SUSPENDED SNOW WILL RESULT IN INSTRUMENTS
INDICATING MVFR CIGS/VSBYS. THE RESTRICTED VSBY THREAT SHOULD DIE
DOWN SHORTLY AFTER SUNSET...BUT THEY MAY CONTINUE TO INDICATE LOWER
CIGS DUE TO THE SUSPENDED SNOW. EXPECT MOSTLY CLEAR
SKIES...HOWEVER...BY MID EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 1 PM CST
     SATURDAY FOR NDZ038-039-049-052-053.

     WIND CHILL WARNING FROM 6 PM THIS EVENING TO 1 PM CST SATURDAY
     FOR NDZ006>008-014>016-024-026>030-054.

MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 1 PM CST SATURDAY
     FOR MNZ003-024-027>032-040.

     WIND CHILL WARNING FROM 6 PM THIS EVENING TO 1 PM CST SATURDAY
     FOR MNZ001-002-004>009-013>017-022-023.

&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Feb 28, 6:53 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CST FRI FEB 28 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
653 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM FRIDAY. WIND CHILLS
OF 25 TO 35 BELOW ZERO ARE EXPECTED THIS MORNING.

WIND CHILL ADVISORIES AND WARNING WILL LIKELY BE NEEDED FOR
TONIGHT FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILL ADVISORIES AND WARNINGS WILL LIKELY BE NEEDED SATURDAY
THROUGH MONDAY FOR MUCH OF THE FORECAST AREA.

MORE ARCTIC AIR WILL MOVE OUT OF CANADA AND REMAIN ACROSS THE AREA
THROUGH MONDAY. WIND COMBINED WITH ARCTIC AIR WILL PRODUCE LOW
WIND CHILL. TEMPERATURES WILL MODERATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491937, 491938, 491939, 491940, 491941, 491942, 491943, 491944, 491945, 491946, 491947, 491948, 491949, 491950, 491951.